call 800-291-1732 (Who Answers?) for a free referral.
Codeine is an opioid drug which means it causes pain relief, drowsiness, and euphoria when abused in high enough doses. The drug can be dangerous if a person takes it often in these extremely high doses and, eventually, addiction can occur. Codeine addiction can have many effects on your health, and the longer it goes untreated, the more dangerous it becomes.
Some types of prescription cough syrup contain codeine. Unfortunately, it is becoming a popular trend for young people to abuse this substance by adding it to soda or alcohol. Especially when combined with alcohol, codeine and other opioids cause a severe amount of respiratory depression. This means the individual’s breathing will slow down, possibly to the point where they stop breathing altogether.
Someone who is addicted to codeine will not care about this possibility. They will want to take larger and larger doses every time to combat their growing tolerance for the drug’s effects. According to the NLM, “Breathing support, including supplemental oxygen” may be necessary when someone becomes intoxicated as a result of high-dose codeine abuse. In an overdose situation, many individuals die from this effect.
Codeine, like some other opioid drugs, can cause seizures in those who abuse it. According to the NIDA, someone who drinks too much codeine cough syrup can experience this effect and “might well end up in treatment.” This issue is common among addicts because they will be unable to stop abusing codeine, even when they know it is bad for their health, and they will constantly want to take more so they can feel the drug’s euphoric effects.
Many individuals do not realize they are addicted to codeine until they try to stop using it and experience withdrawal symptoms. The withdrawal syndrome associated with opioid abuse is not life-threatening like that of alcohol or other substances, but it can be extremely painful. Because codeine causes pain relief, it lowers a person’s tolerance for pain, making them feel very uncomfortable and causing them to experience muscle, bone, and joint aches during their withdrawal syndrome. In addition, depression, anxiety, and agitation can all occur, affecting a person’s mental state during withdrawal. Although the syndrome is not life-threatening, it still takes a toll on the codeine addict’s health.
University of Texas Research Scientist Jane Maxwell states for the NIDA, “Once you get addicted, you can’t go into withdrawal and just cut it off… You’re going to be very ill for a while.” A person will need to go to treatment and to constantly be vigilant about their actions, even after the program has ended.
Addiction is not cured, it is managed. Someone who becomes addicted to codeine may take weeks, months, or years to stop experiencing issues from their former drug abuse. Not only does the substance cause health effects while the individual is taking it, like stomach pains, constant headaches, nausea and vomiting, constipation, and mood changes, but the effects of addiction linger for a very long time. The condition is something a person has to live with, and the effects of codeine addiction on someone’s health can last a long time.